Alert archive / Massachusetts / Areal Flood Warnings in 2021
Areal Flood Warning 38, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Sep 9, 2021, 7:30 PM EDT for Barnstable County, Massachusetts. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2021, 7:30 PM EDT (23:30 UTC)
- Expired
- Sep 9, 2021, 10:14 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Barnstable County, MA
The radar
The Boston radar (KBOX), 96 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:02 PM EDT | FLOOD | Harwich, MA | AMATEUR RADIO REPORTS HAZARDOUS TRAVEL ON ROUTE 6 EASTBOUND BETWEEN OLD EXITS 10 AND 11. ESTIMATES 2 TO 3 INCHES OF WATER COVERING HIGHWAY. |
| Sep 9, 8:11 PM EDT | FLOOD | Harwich, MA | BANK STREET - TWO LOCATIONS WITH 4 TO 5 INCHES OF WATER CROSSING ROADWAY. RELAYED BY AMATEUR RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
561
WGUS41 KBOX 092330
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
730 PM EDT Thu Sep 9 2021
MAC001-100230-
/O.NEW.KBOX.FA.W.0038.210909T2330Z-210910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barnstable MA-
730 PM EDT Thu Sep 9 2021
The National Weather Service in Norton has issued a
* Flood Warning for...
Eastern Barnstable County in southeastern Massachusetts...
* Until 1030 PM EDT.
* At 730 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 2 and 4 inches of rain have fallen.
* Some locations that will experience flooding include...
Brewster, Harwich, Chatham, Orleans, Eastham and Wellfleet.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4168 7010 4177 7004 4188 7000 4188 6996
4188 6991 4166 6991 4165 6998 4165 7010
$$
Gaucher/Nocera1 follow-up statement
251
WGUS81 KBOX 100214
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
1014 PM EDT Thu Sep 9 2021
MAC001-100224-
/O.CAN.KBOX.FA.W.0038.000000T0000Z-210910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barnstable MA-
1014 PM EDT Thu Sep 9 2021
...FLOOD WARNING IS CANCELLED FOR EASTERN BARNSTABLE COUNTY...
The heavy rain has ended, but light to moderate rain will continue
for the next several hours. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4168 7010 4177 7004 4188 7000 4188 6996
4188 6991 4166 6991 4165 6998 4165 7010
$$
GaucherWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Sep 9, 7:00 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 9, 7:00 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
700 PM EDT Thu Sep 9 2021
.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall may
lead to localized flooding tonight, especially across Cape Cod and
the Islands. Rain ends after midnight western MA/CT, then around
daybreak for Cape Cod. A cold front moves offshore early
Friday, yielding mainly dry, less humid and cooler weather. High
pressure then builds into the region this weekend, bringing dry
and quiet weather along with a warming trend Sunday, possibly
lingering into Monday. A few showers are possible Mon, as a cold
front sweeps across the region. Behind the frontal passage,
dry, cooler weather returns Tuesday followed by a warming trend
mid week along with the risk of scattered showers.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
*** Low risk of isolated flash flooding tonight Cape Cod &
Islands ***
7 pm update...
No changes from previous forecast. Impressive full latitude
negative tilt trough for early Sep impacting SNE. Rain totals up
to 3.20 inches across Cape Cod. An additional 1-2 inches of
rainfall is possible across the Cape and Islands overnight per
Hi Res guidance. Not expecting any severe weather, as
instability has diminished. Although localized flash flooding is
possible across Cape Cod and the Islands, given rainfall from
today combined with another 1-2". Full latitude trough providing
strong forcing for ascent, enhanced lift from RRQ of upper
level jet streak acting on PWATs near 2 inches, almost 200% of
normal, will be the culprits.
Rain shield should move east and exit western MA/CT around
midnight (starting to fill in around NYC at 7 pm) and may be
delayed until daybreak for Cape Cod and the Islands, given the
high amplitude of the trough. Mild this evening with dew pts in
the upper 60s and low 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure over the Midwest and Great Lakes will gradually
make its way east Friday into Friday night. Generally a dry
stretch of weather for most of our region. That said, will still
have to deal with a rather sharp mid level trough and shortwave.
That should generate sufficient lift for at least some clouds.
The bigger question is will there be enough moisture to generate
some showers. Most of the CAMs are not very bullish on this
prospect outside of eastern MA. While cannot completely rule out
some showers there, opted to keep the forecast on the drier
side.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
4 pm update...
Highlights...
* Temps at or above normal much of the period with 80+ highs
possible Sun, Mon, Wed & Thu
* Mainly dry weather except scattered showers possible Sun ngt/Mon,
with more widespread showers possible Tue ngt/Wed
Overview...
Subtropical ridge builds across much of the southern half of the
CONUS, with northern stream straddling the northern states/Canadian
border. Overall, this is a warm pattern for southern New England
(SNE) with multiple days of temps at or above normal. However, this
also places SNE on the edge of the westerlies, yielding intrusions
of cooler air (Mon night/Tue) along with shower chances with frontal
boundaries Mon and again with Tue night/Wed.
Saturday...chilly start with lows in the 40s and 50s, but WSW return
flow yields low level warm advection pushing 925 mb temps to +15C to
+16C, which supports highs in the mid 70s, right on track for mid
Sep. Sunshine, modest WSW winds and dew pts in the 50s will provide
very pleasant conditions.
Sunday...low level warm advection pattern continues in return flow,
with toasty 925 mb temps warming to +19C to +21C, easily supporting
80+ highs away from the south coast. Definitely a summer feel with
these temps combined with dew pts rising into the 60s. Modest 925 mb
SW jet, will provide some relief to the heat and humidity with gusts
up to 25 mph or so.
Next Week...cold frontal passage sometime Monday. Models differ on
timing. Given a warm start to the day, if frontal passage is delayed
to later in the day, could have another day with highs 80+
especially across CT/RI and southeast MA. Risk of a few showers
Monday given frontal boundary, but by no means a washout. Cooler and
dry weather behind the front Mon night into Tue. Progressive upper
air pattern with frontal boundary possibly returning as a warm front
Tue night int Wed/Thu. Thus trends support risk of showers midweek
along with moderating temps, if warm sector makes it to this
latitude.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
23z update...no major changes from previous TAFs. Earlier
discussion below.
=================================================================
Tonight...Moderate confidence.
MVFR to LIFR with showers this evening with locally heavy
rainfall focused across southern RI and southeastern MA.
Improving conditions from west to east late this evening through
the overnight as showers exit.
Friday...High confidence.
VFR with breezy NW winds. Could see isolated to scattered rain
showers during the afternoon. Cloud bases around 4-6 kft.
Friday Night...High confidence.
VFR.
KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.
KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.
Outlook /Saturday through Tuesday/...
Saturday through Saturday Night: VFR.
Sunday through Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Monday Night: Mainly VFR, with areas MVFR possible.
Tuesday: VFR. Slight chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Winds will remain below Small Craft Advisory thresholds through
Friday night, at least outside of thunderstorms. The main issue
over the waters will be increasing SE swell from distant
Hurricane Larry. Small Craft Advisories will continue for rough
seas on the open waters. Visibility will be reduced at times in
heavy showers and isolated thunderstorms. Drier conditions
develop late tonight through Friday.
Outlook /Saturday through Tuesday/...
Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 7 PM EDT Friday for MAZ007-019-
022>024.
RI...High Surf Advisory until 7 PM EDT Friday for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
251-254>256.
&&
SYNOPSIS...Belk/Nocera
NEAR TERM...Belk/Nocera
SHORT TERM...Belk
LONG TERM...Nocera
AVIATION...Belk/Nocera
MARINE...Belk/NoceraHazardous weather outlook, Sep 9, 4:34 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 PM EDT Thu Sep 9 2021 CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-102045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 434 PM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-019-022>024-RIZ006>008-102045- Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 434 PM EDT Thu Sep 9 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for northeastern Massachusetts, southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-102045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 PM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 9, 1:57 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
157 PM EDT Thu Sep 9 2021
MAZ018>023-RIZ007-091900-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Dukes MA-Barnstable MA-Newport RI-
157 PM EDT Thu Sep 9 2021
...Moderate to Heavy Rain Could Cause Minor Flooding...
At 155 PM EDT, Doppler radar showed an area of moderate to heavy
rain across southeast Massachusetts eastward over Cape Cod. This
rain is expected to persist through mid-afternoon.
HAZARD...Moderate to locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor flooding in urban, low lying and other locations
prone to ponding of water during heavy rain
Locations impacted include...
New Bedford, Plymouth, Barnstable, Dartmouth, Falmouth, Marshfield,
Marion, Oak Bluffs, Edgartown, Tisbury, Middleborough, Wareham,
Sandwich, Bourne, Fairhaven, Westport, Duxbury, Mashpee, Kingston and
Carver.
LAT...LON 4135 7075 4152 7068 4145 7082 4154 7065
4175 7063 4163 7087 4158 7082 4165 7092
4143 7089 4142 7086 4146 7118 4152 7105
4154 7105 4152 7107 4213 7069 4199 7070
4171 7031 4160 7047 4135 7051
TIME...MOT...LOC 1755Z 201DEG 29KT 4197 7058
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
NashSpecial weather statement, Sep 9, 2:53 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
253 PM EDT Thu Sep 9 2021
MAZ019-021>024-092015-
Nantucket MA-Eastern Plymouth MA-Southern Plymouth MA-Dukes MA-
Barnstable MA-
253 PM EDT Thu Sep 9 2021
...Moderate to Heavy Rain Could Cause Minor Flooding Across the
Cape and Islands...
At 248 PM EDT, Doppler radar showed an area of moderate to heavy
rain across portions of Cape Cod and Martha's Vineyard. This area
was slowly pushing east and will affect the remainder of the Cape
and Nantucket through late afternoon.
HAZARD...Moderate to locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor flooding in urban, low lying and other locations
prone to ponding of water during heavy rain.
Locations impacted include...
Plymouth, Barnstable, Falmouth, Nantucket, Brewster, Oak Bluffs,
Edgartown, Tisbury, Provincetown, Yarmouth, Wareham, Sandwich,
Bourne, Dennis, Mashpee, Harwich, Chatham, Wellfleet, West Tisbury
and Truro.
LAT...LON 4126 6996 4125 6997 4127 7021 4164 7028
4164 7035 4128 7022 4155 7048 4142 7045
4141 7045 4155 7051 4135 7045 4142 7091
4143 7091 4190 7054 4179 7003 4206 7013
4207 7024 4208 7017 4205 7006
TIME...MOT...LOC 1848Z 208DEG 24KT 4129 7068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
NashSpecial weather statement, Sep 9, 3:13 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
313 PM EDT Thu Sep 9 2021
MAZ022-092000-
Barnstable MA-
313 PM EDT Thu Sep 9 2021
...A thunderstorm capable of producing a waterspout will impact
portions of northeastern Barnstable County through 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a thunderstorm capable of
producing a waterspout over Cape Cod Bay, near Wellfleet, or 10
miles southeast of Provincetown, moving northeast at 30 mph.
HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Wellfleet and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4193 7003 4193 7006 4192 7005 4190 7007
4191 7007 4201 7008 4204 7006 4200 7002
4196 6999
TIME...MOT...LOC 1912Z 219DEG 27KT 4191 7010
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GaucherThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:42 PM EDT | Special Weather Statement | BOX | Franklin | 48 min |
| Sep 8, 9:40 PM EDT | Small Craft Advisory | BOX | 5 hr | |
| Sep 9, 2:57 AM EDT | Rip Current Statement | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 11 hr |
| Sep 9, 8:43 AM EDT | Special Marine Warning | BOX | 62 min | |
| Sep 9, 8:50 AM EDT | Special Weather Statement | BOX | Nantucket | 55 min |
| Sep 9, 11:06 AM EDT | Special Marine Warning | BOX | 54 min | |
| Sep 9, 1:55 PM EDT | High Surf Advisory | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 53 hr |
| Sep 9, 1:57 PM EDT | Special Weather Statement | BOX | Dukes, Plymouth | 63 min |
| Sep 9, 2:53 PM EDT | Special Weather Statement | BOX | Barnstable, Nantucket | 82 min |
| Sep 9, 3:11 PM EDT | Special Marine Warning | BOX | 34 min | |
| Sep 9, 3:13 PM EDT | Special Weather Statement | BOX | Barnstable | 47 min |
| Sep 9, 3:46 PM EDT | Special Marine Warning | BOX | 29 min |
Nearby
Areal Flood Warnings in Massachusetts, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.